Alert archive / Texas / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Lake Charles, LA

May 15, 20204 counties in Texas

NWS Lake Charles, LA issued this flash flood watch at May 15, 2020, 2:17 PM CDT for 4 counties in Texas. It took effect at May 16, 2020, 4:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2020, 2:17 PM CDT (19:17 UTC)
In effect from
May 16, 2020, 4:00 AM CDT
Expired
May 16, 2020, 9:41 AM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS64 KLCH 151917
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lake Charles LA
217 PM CDT Fri May 15 2020

TXZ180-201-215-216-259>262-161100-
/O.NEW.KLCH.FF.A.0002.200516T0900Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
Including the cities of Buna, Silsbee, Newton, Holly Springs, Town 
Bluff, Kirbyville, Call, Orange, Jamestown, Bridge City, Burkeville, 
Gist, Deweyville, Spurger, Fred, Sabine Pass, Roganville, Sea Rim 
State Park, Wiergate, Lumberton, Mt. Union, Farrsville, Evadale, 
Woodville, Bleakwood, Beaumont, Magnolia Springs, Ivanhoe, Jasper, 
Vidor, Hillister, and Warren
217 PM CDT Fri May 15 2020

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY 
EVENING...

The National Weather Service in Lake Charles has issued a

* Flash Flood Watch for a portion of southeast Texas, including the 
  following areas, Hardin, Jefferson, Northern Jasper, Northern 
  Newton, Orange, Southern Jasper, Southern Newton and Tyler.

* From late tonight through Saturday evening

* A complex of thunderstorms is expected to bring heavy rainfall 
  across southeast Texas later tonight into Saturday. Average 
  rainfall amounts of 2 to 4 inches are expected with locally higher 
  amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a VERY DANGEROUS SITUATION. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Rua
2 follow-up statements
741 
WGUS64 KLCH 160821
FFALCH

Flood Watch
National Weather Service Lake Charles LA
321 AM CDT Sat May 16 2020

TXZ180-201-215-216-259>262-170000-
/O.CON.KLCH.FF.A.0002.200516T0900Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, 
Spurger, Warren, Woodville, Lumberton, Silsbee, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, Bridge City, 
Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, 
Roganville, Burkeville, Farrsville, Jamestown, Newton, Wiergate, 
Bleakwood, Call, Gist, Buna, Evadale, and Deweyville
321 AM CDT Sat May 16 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southeast Texas, including the following areas, 
  Hardin, Jefferson, Northern Jasper, Northern Newton, Orange, 
  Southern Jasper, Southern Newton, and Tyler. 

* Through this evening

* A complex of thunderstorms is expected to bring heavy rainfall 
  across southeast Texas later tonight into Saturday. Average 
  rainfall amounts of 1 to 4 inches are expected with locally 
  higher amounts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a VERY DANGEROUS SITUATION.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
428 
WGUS64 KLCH 161441
FFALCH

Flood Watch
National Weather Service Lake Charles LA
941 AM CDT Sat May 16 2020

TXZ180-201-215-216-259>262-161545-
/O.CAN.KLCH.FF.A.0002.000000T0000Z-200517T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
Including the cities of Buna, Silsbee, Newton, Holly Springs, Town 
Bluff, Kirbyville, Call, Orange, Jamestown, Bridge City, Burkeville, 
Gist, Deweyville, Spurger, Fred, Sabine Pass, Roganville, Sea Rim 
State Park, Wiergate, Lumberton, Mt. Union, Farrsville, Evadale, 
Woodville, Bleakwood, Beaumont, Magnolia Springs, Ivanhoe, Jasper, 
Vidor, Hillister, and Warren
941 AM CDT Sat May 16 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Texas, including 
the following areas, Hardin, Jefferson, Northern Jasper, Northern 
Newton, Orange, Southern Jasper, Southern Newton and Tyler has been 
cancelled.

Heavy rainfall has moved east of the area and widespread heavy 
rainfall leading to flash flooding is not anticipated for the 
remainder of the day. Therefore, flooding is no longer expected to 
pose a threat.

$$

Rua

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at May 15, 12:31 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 15, 12:31 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CDT Fri May 15 2020

.AVIATION...Considerable shower and thunderstorm activity over
lower southeast Texas has now slipped west of the forecast area.
Isolated showers and possibly a few thunderstorms will remain
possible across southeast Texas as well as the remainder of the
forecast area through this forecast. Carrying VCTS or VCSH at
this time at all terminals. VFR will prevail through the day, with
ceilings lowering overnight into MVFR.

&&

.PREV DISCUSSION... /issued 1048 AM CDT Fri May 15 2020/

UPDATE...
Will be watching rainfall closely today in Southeast Texas as a
portion of that area was hit by high rainfall amounts yesterday
afternoon. Adjusted todays pops based on latest CAM data and
current radar trends. This is for activity over lower Southeast
Texas to decrease by 18z, then build further inland. Also. over
Louisiana, activity over the coastal waters, should also decrease
by 18Z with activity then starting to build over land with daytime
heating.

Also, some of the latest hi-res data is for a MCS type feature to
develop and push into Southeast Texas overnight. If this holds,
and that area sees some decent rainfall today, may need to issue a
Flash Flood Watch with the afternoon package.

Rua

PREV DISCUSSION... /issued 611 AM CDT Fri May 15 2020/

AVIATION...Patchy MVFR conditions are occurring this morning and
will continue through most of the period. Scattered to numerous
showers and storms will occur through the period as well which
will cause reductions in vis and potentially gusty or vrb winds.
Winds will be mostly southeast through the period.

PREV DISCUSSION... /issued 524 AM CDT Fri May 15 2020/

DISCUSSION...
Convection continues this morning across coastal SC LA and the
adjacent coastal waters, aided by a slowly departing shortwave
trof and outflow enhanced coastal convergence. This overnight
activity is also laying out an outflow boundary that currently
extends over the nearshore coastal waters of south of Vermilion
and ERN Cameron Parishes, to near Calcasieu Pass, and then turning
inland to the NW between Orange and De Quincy. It is possible that
additional boundaries will be revealed by visible satellite
imagery. These features will likely serve as focal points for
convective initiation later today amid broad upper divergence, a
steady influx of Gulf moisture, and increasing diurnal
instability. They may also act as anchoring points, as was the
case yesterday, for persistent cell development/propagation, which
would pose a localized risk of flooding. WPC has outlined parts
of the area along the I-10 corridor in SE TX and a good part of
southern LA in a SLGT risk of excessive rainfall, taking into
consideration the swath of 2+ inches and several pockets of 3-5+
that fell yesterday. Most of the convection will again be
diurnally driven, though isolated/scattered activity lingering
into the evening is possible. Temperatures this afternoon away
from any persistent rainfall will climb into the lower 80s, with
some rain-cooled readings topping out in the mid/upper 70s also
possible.

While overall model agreement is better in regard to the upper
low/trof slated to affect the area this weekend, some notable
differences remain in the guidance, especially in regard to timing
and amplitude, with the GFS showing a more open/progressive
system than its ensemble or the ECMWF. What is also an open
question at this point is the integrity/timing of a band of
intense convection progged to develop ahead of the upper trof
across central TX tonight, and subsequently progress into SE TX
by SAT morning or afternoon, and thereafter possibly into SW LA. A
relatively slow moving and coherent band of robust convection
would certainly pose a risk of flooding rains should that
scenario materialize. Conversely, a more rapidly moving and/or
decaying band would pose a much lower risk. Both of these
scenarios are depicted in guidance, and whether contributing to or
in addition to the spread in timing, leads to relatively low
confidence in specifics. WPC has outlined the western half of the
area in a slight risk of excessive rainfall for SAT and SAT
night, and given some of the supportive synoptic features, this is
reasonable. However, given the uncertainty at this point, opted
to hold off on any flood watches at this time.

Regardless of what exactly transpires SAT morning or afternoon,
high rain chances will continue SAT night through SUN as the upper
trof slowly traverses the area, with the more closed off solutions
of the ECMWF and GFS ensemble leading to rains lingering into MON
as well. Deep northerly flow in the wake of the upper trof and its
associated SFC front will usher drier and cooler air into the
region for the mid-week period, with warming temperatures expected
to end the week.

13

MARINE...
A moderate onshore flow will prevail through Sunday with a west
and then northerly flow developing behind a frontal boundary
expected to push through the area Sunday night. Scattered showers
and thunderstorms will continue to develop over the coastal
today, with more numerous storms expected over the weekend as an
upper level disturbance moves across the area.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  68  82  66 /  50  40  60  60
LCH  83  71  82  69 /  60  30  60  60
LFT  83  71  83  70 /  50  30  30  40
BPT  83  74  80  70 /  60  40  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...23
Hazardous weather outlook, May 15, 5:59 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
559 AM CDT Fri May 15 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-161100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
559 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected again
today across the area. Severe weather is not expected, but any
stronger storms could produce locally heavy rainfall, brief gusty
winds and occasional cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level low is expected to develop across central Texas
tonight and move into east Texas on Saturday, then progress east
across the area Sunday into Monday. There remains some uncertainty
in the details of this low and its associated weather, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana on Saturday, then into central and south central Louisiana
on Sunday. Further refinements to these risks will be made over the
next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-161100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
559 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected again
today across the area. Severe weather is not expected, but any
stronger storms could produce locally heavy rainfall, brief gusty
winds and occasional cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level low is expected to develop across central Texas
tonight and move into east Texas on Saturday, then progress east
across the area Sunday into Monday. There remains some uncertainty
in the details of this low and its associated weather, but a risk of
locally heavy rainfall and a low end risk of severe thunderstorms
will exist for parts of southeast Texas and possibly into southwest
Louisiana on Saturday, then into central and south central Louisiana
on Sunday. Further refinements to these risks will be made over the
next couple of days.

Rains are expected to come to an end Monday, with drier weather
expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

Nearby

Flash Flood Watches in Texas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.